Skip to content
My WebMD Sign In, Sign Up

Multiple Sclerosis Health Center

Font Size

Tysabri May Be Linked to Melanoma

2 MS Patients Get Deadly Skin Cancer After Tysabri Treatment
By
WebMD Health News
Reviewed by Louise Chang, MD

Feb. 6, 2008 -- Two multiple sclerosis patients developed malignant melanoma -- a deadly form of skin cancer -- soon after starting treatment with Tysabri.

Tysabri slows the self-destructive immune responses that attack the nervous systems of people with MS. In animal studies, these same immune responses hold melanoma in check. Might the drug have caused melanoma in these two MS patients?

It's possible, says Timothy K. Vartanian, MD, PhD, chief of the multiple sclerosis division at Beth Israel Deaconess Hospital and associate professor of neurology at Harvard Medical School. Vartanian and colleagues report the two cases in a letter to the Feb. 7 issue of The New England Journal of Medicine.

"The important thing to remember is that Tysabri remains by far the most effective FDA-approved drug for treating relapsing forms of MS," Vartanian tells WebMD. "There are adverse effects associated with all medications. For Tysabri, we now consider melanoma a potential additional risk."

Both of the women treated by Vartanian and colleagues had existing moles that became malignant after they started Tysabri treatment. The first patient, a 46-year-old woman, had had a mole on her shoulder for a long time.

"Shortly after her first infusion of Tysabri, we noticed a rapid change in the mole," Vartanian says. "It was found to be malignant melanoma with metastatic spread to her regional lymph nodes. Since that time she has relapsed with widely metastatic disease."

The second patient, a 45-year-old woman, had a mole on the back of her eye. Her doctors had monitored this mole for years, as MS patients undergo regular eye exams. The mole had been stable and unchanged since 1999. However, the woman had a family history of melanoma. Her father and a brother had melanomas; both of them remain alive and well.

"After several infusions of Tysabri, this mole dramatically changed in size, depth, and pigment and was identified to be an ocular melanoma," Vartanian says. "So we have two patients who, after relatively few doses of Tysabri, developed malignant melanoma."

One other MS patient also developed melanoma -- a man who received the treatment in clinical trials prior to the drug's FDA approval, confirms Shannon Altimari, a spokesperson for Biogen Idec Inc., which in partnership with Elan Corp. markets Tysabri.

"We did see a single case of melanoma in a male patient with a skin lesion present at first dose during Tysabri clinical trials," Altimari tells WebMD. "So everything written in this report is consistent with our clinical trial experience. We are fortunate to have a safety program in place to monitor for adverse events."

Tysabri Melanoma Risk Small, Unproven -- but Caution Urged

The report from Vartanian and colleagues does not prove Tysabri caused these patients' melanoma. However, Tysabri works by blocking a molecule called alpha-4 integrin. In animal studies, this molecule keeps melanoma cells from becoming invasive. And blocking alpha-4 integrin not only keeps cancer-fighting T lymphocytes from entering inflamed skin where melanomas are growing, but also kills these immune cells in the lymph nodes.

Today on WebMD

brain and teriflunomide molecule
ARTICLE
neural fiber
ARTICLE
 
white blood cells
VIDEO
linguini with asparagus and mushrooms
ARTICLE
 
brain scan
ARTICLE
worried woman
ARTICLE
 
person writin in a notebook
ARTICLE
couple embracing
ARTICLE
 
man with cane
SLIDESHOW
skull and neck xray
ARTICLE
 
Stressed man
ARTICLE
doctor feeling patients neck
ASSESSMENT
 

WebMD Special Sections